Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 104, NWS Norman, OK

October 4, 2017Logan County, Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 4, 2017, 2:06 PM CDT for Logan County, Oklahoma County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2017, 2:06 PM CDT (19:06 UTC)
Expired
Oct 4, 2017, 5:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Logan County, OK, Oklahoma County, OK

What was reported inside it

TimeReportWhereRemark
Oct 4, 3:55 PM CDTFLASH FLOOD5 Ene Piedmont, OKWATER OVER THE ROAD. RELAYED BY KOCO TV.
Oct 4, 3:56 PM CDTFLASH FLOOD5 Ene Piedmont, OKSEVERAL INCHES OF WATER OVER THE ROADWAY AT COUNTY LINE RD AND 192ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WGUS54 KOUN 041906
FFWOUN
OKC083-109-042200-
/O.NEW.KOUN.FF.W.0104.171004T1906Z-171004T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
206 PM CDT WED OCT 4 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Oklahoma County in central Oklahoma...
  South central Logan County in central Oklahoma...

* Until 500 PM CDT
  
* At 205 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is occurring
  or is imminent.

* Some locations that will experience flooding include...
  Northern Oklahoma City, Edmond, Bethany, Warr Acres, The Village,
  Nichols Hills, Jones, Arcadia, Forest Park, Woodlawn Park and Lake
  Aluma.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3551 9767 3573 9767 3575 9733 3554 9732

$$

03
1 follow-up statement
232 
WGUS74 KOUN 042121
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
421 PM CDT WED OCT 4 2017

OKC083-109-042200-
/O.CON.KOUN.FF.W.0104.000000T0000Z-171004T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-Logan OK-
421 PM CDT WED OCT 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHWESTERN OKLAHOMA AND SOUTH CENTRAL LOGAN COUNTIES...

At 419 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to two 
inches of rain have already fallen. Flash flooding is occuring or 
imminent. Some roadways near and just south of The Village and 
Nichols Hills are likely becoming covered in water.

Some locations that will experience flooding include...
Northern Oklahoma City, Edmond, Bethany, Warr Acres, The Village,
Nichols Hills, Jones, Arcadia, Forest Park, Woodlawn Park and Lake
Aluma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3551 9767 3573 9767 3575 9733 3554 9732

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 12:49 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 4, 12:49 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1249 PM CDT Wed Oct 4 2017

...Aviation Discussion...

&&

.AVIATION...
For the 18z TAF:

A band of heavy rain showers will continue to impact portions of
central and southwest Oklahoma through the afternoon. Brief
periods of visibility reduction to 2 miles and possibly lower are
possible at OKC, OUN, HBR, LAW and PNC. MVFR to possibly IFR
ceilings will continue into the night at many locations with some
improvement tomorrow morning.

&&

.PREV DISCUSSION... /issued 537 AM CDT Wed Oct 4 2017/

AVIATION...
Overall IFR to MVFR conditions are expected today at most TAF
sites. Scattered to widespread showers will continue to move
and develop across the northern 2/3rds of Oklahoma. Embedded
storms will lower visibility to less than 2 miles, otherwise
visibility may lower to less than 5 miles in moderate rain
showers. Some improvement in ceilings may occur this evening
and overnight, especially across the southern half of
Oklahoma and north Texas.

PREV DISCUSSION... /issued 331 AM CDT Wed Oct 4 2017/

DISCUSSION...

Early this morning, scattered showers and a few thunderstorms
were located across the southern 2/3rds of Oklahoma and part of
western north Texas. Some of the showers/storms are producing
heavy rainfall amounts (1/2 to 3/4 inch) in a very short amount of
time. With near record/record PW values in place across most of
the southern Plains, the risk of very heavy rain and subsequent
flooding is a concern. The NAM12 favors heavy rainfall across
northwest/northern Oklahoma near a weak frontal boundary while
other operational models and CAMs suggest a location farther
south. A recent run of the HRRRx places an axis of heavy rainfall
from near Stillwater to OKC and Ada with 3 to 5 inch amounts
through 21z Wednesday. Unsure about the exact placement of heavy
rain totals, but expect rainfall amounts of 2 to 3 inches with
some 5 inch amounts possible. With this in mind, a Flash Flood
Watch was issued and will be valid through 7 pm Wednesday.

During the day and tonight, the flow of rich tropical-like moisture
will be interrupted as drier air is advected into parts of east
Texas. Better ascent will also shift northward, therefore better
chances of showers and some storms will be across part of western
and northern Oklahoma tonight into Thursday.

Rain and thunderstorm chances will increase Friday through Saturday
morning, as a cold front and trough move across the central and
southern Plains.

A much stronger front, with very dry air, is expected to move
across Oklahoma and north Texas on Monday. Some showers and
thunderstorms will be possible with the front, especially across
the eastern half of Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  68  81  66 /  90  30  20  10
Hobart OK         79  69  82  69 /  90  40  20  10
Wichita Falls TX  80  68  83  67 /  70  20  10  10
Gage OK           74  67  77  67 /  60  60  60  20
Ponca City OK     75  69  79  68 / 100  50  40  10
Durant OK         81  66  84  64 /  40  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 PM CDT this evening for OKZ012-013-017>020-
     023>031-038>042-044-046-047.

TX...None.
&&

12/25
Hazardous weather outlook, Oct 4, 11:32 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1132 AM CDT Wed Oct 4 2017

OKZ004>048-050>052-TXZ083>090-051645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1132 AM CDT Wed Oct 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heavy Rainfall...
Areas of heavy rainfall could lead to flooding and flash flooding
in some areas. A flood watch is in effect for portions of central
Oklahoma.

.Thunderstorms...
A few storms are possible this afternoon. No severe weather is
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
A chance of thunderstorms will continue through Tuesday. The
greatest chance is Friday afternoon through early Saturday. Some
strong to severe thunderstorms could develop late Friday afternoon
and evening. There is a Slight Risk of severe storms across
portions of western and northern Oklahoma Friday. Large hail and
damaging wind gusts will be the main concerns.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 4, 12:15 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT WED OCT 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      6 E BILLINGS            36.53N 97.34W
10/04/2017                   NOBLE              OK   LAW ENFORCEMENT

            HIGHWAY 15 WATER OVER ROADWAY

&&

DW
Local storm report, Oct 4, 1:09 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
109 PM CDT WED OCT 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      1 SE PIEDMONT           35.63N 97.73W
10/04/2017                   CANADIAN           OK   TRAINED SPOTTER

            A 200 YARD STRETCH OF MUSTANG ROAD BETWEEN 150TH AND
            164TH IS FLOODED. ONE FOOT OF WATER IS FLOWING ACROSS THE
            ROAD.

&&

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 1:45 AM CDTFlood WatchOUNBlaine, Caddo, Canadian, Carter, Cleveland, Comanche and 17 more17 hr
Oct 4, 6:00 AM CDTAreal Flood AdvisoryOUNNoble105 min
Oct 4, 9:08 AM CDTAreal Flood AdvisoryOUNBlaine112 min
Oct 4, 9:41 AM CDTAreal Flood AdvisoryOUNNoble, Payne2 hr
Oct 4, 9:49 AM CDTAreal Flood AdvisoryOUNKingfisher116 min
Oct 4, 10:55 AM CDTAreal Flood AdvisoryOUNLogan2 hr
Oct 4, 11:18 AM CDTFlash Flood WarningOUNNoble, Payne6 hr
Oct 4, 11:48 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Grady, Kingfisher and 1 more3 hr
Oct 4, 11:52 AM CDTFlash Flood WarningOUNNoble3 hr
Oct 4, 12:09 PM CDTFlash Flood WarningOUNLogan5 hr
Oct 4, 12:14 PM CDTAreal Flood AdvisoryOUNKay, Noble3 hr
Oct 4, 12:58 PM CDTFlash Flood WarningOUNCanadian3 hr
Oct 4, 1:10 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Noble, Oklahoma, Payne, Pottawatomie and 1 more3 hr
Oct 4, 1:24 PM CDTAreal Flood AdvisoryOUNKiowa, Washita3 hr
Oct 4, 2:53 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma, Pottawatomie and 1 more4 hr
Oct 4, 3:49 PM CDTRiver Flood WarningOUNBlaine, Canadian13 hr
Oct 4, 3:55 PM CDTAreal Flood AdvisoryOUNCaddo, Greer, Kiowa, Washita3 hr
Oct 4, 4:01 PM CDTAreal Flood WarningOUNCanadian3 hr
Oct 4, 4:18 PM CDTFlash Flood WarningOUNCleveland3 hr
Oct 4, 5:06 PM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer15 hr
Oct 4, 5:07 PM CDTAreal Flood AdvisoryOUNNoble, Payne3 hr
Oct 4, 5:57 PM CDTAreal Flood WarningOUNOklahoma3 hr
Oct 4, 6:06 PM CDTAreal Flood AdvisoryOUNComanche, Kiowa3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.